Hail, Story
- When
- June 4, 4:45 PM CST
- Where
- Story County, 1.72 mi NW of Ames
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.050, -93.640
Nickel sized hail and winds estimated near 45 mph.
The surface pattern continued to be dominated by high pressure to the east over the Great Lakes region. As was typical in the preceding days, afternoon thunderstorms developed as diurnal heating peaked.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The surface pattern continued to be dominated by high pressure to the east over the Great Lakes region. As was typical in the preceding days, afternoon thunderstorms developed as diurnal heating peaked. On the 4th, however, storms were also aided by a weak boundary moving across the area. Storms developing along this boundary remained below severe criteria, but one did manage to produce nickel sized hail in Ames, IA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 4, 1:01 PM CST, 3 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 201 PM CDT Sun Jun 4 2023 .DISCUSSION.../Tonight through Sunday/ Issued at 201 PM CDT Sun Jun 4 2023 Key Messages: -- Continued warm, humid, with afternoon isolated/scattered storms today and Monday -- Higher chances of storms with locally heavy rains Tuesday and Wednesday -- Transition mid to late week to cooler, but seasonal air with anonymously low humidity for this time of year Details: Overall upper level pattern remains in an omega block with the mid-level ridge over the central part of the US into the central Canadian provinces having moved a bit westward since this time yesterday and the eastern North American trough. This has kept the flow over Iowa from the east or northeast through the atmospheric column and the few showers and storms this morning and this afternoon's activity has been dropping to the west or southwest. Once again, forecast soundings show a dearth of deep layer shear, which will result in pulsey type storms. While low level lapse rates remain steep and may allow for small hail, the dry subcloud air could result in sub-severe gusty winds given the potential of dry air entrainment, which could speed up momentum transport to the surface. 9z/12z RRFS and recent runs of the HRRR and NamNest show gusts of 30 to 40 knots at most. The weak steering flow also means locally heavy rainfall, but deterministic convective allowing models (CAMs) and the 0z and 12z HREF show totals around or less than 2 inches so do not foresee any hydrology concerns outside of poor drainage ponding. Additional storm development has also occurred over eastern Iowa just east of the forecast area ahead of drier air arriving from Illinois. As has been the case in past days, all of this activity should dissipate into this evening. Behind this moisture boundary, HRRR and RAP both indicate smoke will be pushing west through western Illinois into eastern Iowa from wildfires in the Quebec and Ontario provinces. Much of this will be high-level smoke arriving tonight and being pushed southward through the day Monday over eastern Iowa. There is more uncertainty on any near-surface smoke due to model trends. The 12z HRRR had modest concentrations making it as far west as a Waterloo to Newton to Chariton line. However, hourly runs of the HRRR since and the 15z RAP show lesser concentrations compared to the 12z HRRR. Thus, will just opt for this mention and monitor trends east of the forecast area this evening and overnight. As a general reminder, while we may increase sky cover to account for high-level smoke and add haze or smoke to the weather grid for surface impacts to visibility when applicable, air quality monitoring and issuance of any air quality advisories are the responsibility of our partners at the Iowa Department of Natural Resources. The rest of Monday will see little in the way of rainfall, though a few storms are possible over northern Iowa as the cool front approaches the area from the northeast. Higher and more widespread chances are likely on Tuesday into Wednesday as this boundary looses its momentum and slowly progresses through the state. This cool front will finally be pushed west of the forecast area later Wednesday as a lobe of vorticity drops around the west side of the eastern US longwave trough. Severe weather is unlikely Tuesday and Wednesday with less than 20 knots of deep layer shear, though initial storms could pose a small hail and gusty wind risk for reasons similar to what may occur today/Sunday. There may be a bit more concern for locally heavy rainfall as moisture pools ahead of the slow moving boundary with slow storm motions. Precipitable water values are a bit higher than yesterday at this time above 1.5 and at some times near 1.75" and warm cloud depths will be near 11500 feet. While there is not much for CAM guidance at this time range, the NamNest shows 1-2" totals in 3 hours. Seasonal temperatures, but low humidity air will arrive later Wednesday and stay into Thursday as surface high pressure spreads southward over the Great Lakes and Ohio Valley and keeps the boundary west of the state. This high will begin to depart the region on Friday allowing for warmer conditions compared to Thursday. Our next rain and storm chances may come at some point next weekend as a shortwave trough rotating around the Hudson Bay low brings a front into the region. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1229 PM CDT Sun Jun 4 2023 Official TAFs are VFR with few to scattered ceilings for developing or expected to develop cumulus this afternoon. While isolated showers and storms will also develop this afternoon waning into this evening, confidence in a storm impacting a terminal is too low to include any mention. Any storm could produce localized gusty winds of 30 to 40 knots. It is not included at this time, but high level smoke and perhaps near surface smoke may move into eastern Iowa tonight into Monday morning, which could impact OTM and ALO. Future issuances will assess this potential. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 248 PM CDT Sun Jun 4 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-052000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 248 PM CDT Sun Jun 4 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms continue into this evening. Lightning, gusty winds and locally heavy rainfall are the main threats, which could lead to ponding of water in low lying and poor drainage areas, especially if in urban areas. Some small hail is also possible, but the overall threat for severe storms is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily chances for isolated to scattered storms continue through Wednesday. Severe weather is unlikely, but gusty winds and lightning are possible with any storms. In addition, slow moving storms may produce locally heavy rain and result in localized ponding, especially in urban areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but rainfall reports are always appreciated.
The Des Moines radar (KDMX), 36 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail and winds estimated near 45 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105619.